Tornadoes · United States · Indiana · 2014
EF1 tornado, Plano, Indiana, June 24, 2014
This EF1 tornado ran 0.3 miles across Morgan County on June 24, 2014, touching down at 1:30 PM EDT and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 24, 2014
- Touchdown
- 1:30 PM EDT (17:30 UTC)
- Lifted
- 1:31 PM EDT (17:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Morgan County
- Touchdown point
- 39.499, -86.631
- Lift-off point
- 39.502, -86.629
- Record number
- 1406241130-01
The damage survey
5 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- wheat field laid down exhibiting convergent axis
- Multiple trees uprooted exhibiting convergent inflow.
- Trees uprooted lying in a convergent path. Farm building demolished.
- Barn completely destroyed and thrown northwest toward path.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the afternoon of June 24th, thunderstorms developed ahead of a cold front and area of low pressure. One of the storms began to rotate, and the storm eventually produced 3 tornadoes across central Indiana between 1:15 PM and 2:45 PM EDT. Two of the tornadoes were rated EF-1, with the other EF-0.
The second tornado touched down at approximately 1:30 PM EDT, 1.5 miles southeast of the town of Eminence along County Road 500N, just east of the Craver Road / SR42 bend in Morgan County. This tornado was rated EF1 with peak winds estimated at 94 mph that uprooted numerous trees and destroyed one barn. This second tornado lifted at 1:31 PM EDT after traveling approximately three tenths of a mile.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jun 24, 1:26 PM EDT, 4 minutes earlier.
Area forecast discussion, Jun 24, 1:26 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 126 PM EDT TUE JUN 24 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 422 AM EDT TUE JUN 24 2014 A WEAK COLD FRONT WILL GRADUALLY SLIDE SOUTHEAST ACROSS CENTRAL INDIANA THIS AFTERNOON AS A SURFACE WAVE LIFTS NORTHEAST ALONG THE FRONT. THE FRONT WILL STALL NEAR THE OHIO RIVER TONIGHT BEFORE DISSIPATING. ANOTHER FRONT WILL DROP SOUTH ACROSS THE AREA ON WEDNESDAY BEFORE RETURNING NORTH ACROSS THE OHIO VALLEY FRIDAY THROUGH SATURDAY. MEANWHILE...A SOUTHERLY FLOW OF WARM...MOIST AND UNSTABLE AIR WILL INTERACT WITH THE VARIOUS FRONTS AND UPPER WAVES AND RESULT IN THUNDERSTORM CHANCES THROUGH MOST OF THE FORECAST WITH THE BEST CHANCES BEING TODAY AND THIS EVENING AS WELL AS FRIDAY THROUGH SATURDAY. WITH CLOUDS AND STORMS AROUND TODAY...TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL IN THE UPPER 70S AND LOWER 80S. OTHERWISE...TEMPERATURES WILL BE SEASONABLE WITH HIGHS IN THE 80S THROUGH THE EARLY WEEKEND. LATE WEEKEND AND EARLY NEXT WEEK...HIGHS NEAR 90S ARE POSSIBLE. && .NEAR TERM /REST OF TODAY/... ISSUED AT 1014 AM EDT TUE JUN 24 2014 RADAR SHOWS SOME LIGHT RAIN ACROSS THE NORTHWESTERN COUNTIES WITH AN AREA OF MORE MODERATE TO HEAVY RAIN ACROSS SOUTHEASTERN ILLINOIS MOVING INTO SOUTHWESTERN INDIANA. ADJUSTED HOURLY POPS TO REFLECT CURRENT TRENDS AND SHORT TERM GUIDANCE BUT OVERALL FORECAST FOR THE DAY HASN/T CHANGED MUCH. ADDED LOCALIZED HEAVY RAIN WORDING TO THE FORECAST TO GO ALONG WITH IT/S MENTION IN ALL OTHER PRODUCTS...AS AREA IS IN SLIGHT RISK OF EXCESSIVE RAINFALL AND HAS ALSO BEEN HIGHLIGHTED IN RECENT SATELLITE ANALYSIS PRODUCT TO GO ALONG WITH ALL THE THINGS ALREADY MENTIONED IN THE PREVIOUS DISCUSSION THAT FOLLOWS... MAIN FOCUS TODAY WILL BE ON THUNDERSTORM CHANCES AS WELL AS TEMPERATURES. MODELS IN GOOD AGREEMENT WITH A BLEND OF THE 00Z GFS...00Z ECMWF AND THEIR MEANS LOOKING GOOD. A WEAK COLD FRONT IS EXPECTED TO GRADUALLY SLIDE SOUTHEAST ACROSS CENTRAL INDIANA TODAY AS A SURFACE WAVE MOVES ALONG THE FRONT. BY 00Z...THE FRONT SHOULD BE JUST NORTH OF AND PARALLEL TO THE OHIO RIVER. IN ADDITION...AN UPPER WAVE WILL MOVE SLOWLY EAST ACROSS THE AREA PROVIDING ADDITIONAL LIFT. MEANWHILE...A MODEST 25 KNOT LOW LEVEL JET WILL PUMP MOISTURE AND INSTABILITY NORTHWARD AHEAD OF THE FRONT WITH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES AND MIXED LAYER CAPES TO 1500 J/KG. THIS SHOULD RESULT IN WIDESPREAD THUNDERSTORMS ACROSS NORTHWESTERN COUNTIES THIS MORNING AND SHIFTING SOUTHEAST WITH TIME. 20 KNOT SURFACE TO 700 MILLIBAR SHEAR MAY BE ENOUGH WITH THE INSTABILITY FOR ISOLATED WIND DAMAGE PER THE SPC DAY1 OUTLOOK...AND HEAVY RAIN AND ISOLATED FLASH FLOODING COULD ALSO BE A CONCERN AS LOCALIZED HEAVY STORMS COULD PRODUCE OVER AN INCH OF RAIN. WILL MENTION ALL THESE THREATS IN THE HAZARDOUS WEATHER OUTLOOK AND WEATHER STORY. WENT WITH SLIGHTLY BELOW NORMAL TEMPERATURES IN THE UPPER 70S AND LOWER 80S TODAY WITH CLOUDS AND STORMS AROUND. HOWEVER...DID NOT GO AS COOL AS THE 00Z NAM MOS. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... ISSUED AT 422 AM EDT TUE JUN 24 2014 THUNDERSTORM CHANCES AND TEMPERATURES WILL BE THE MAIN FOCUS TO THE SHORT TERM WITH A CONTINUED GFS AND EURO BLEND ALONG WITH THEIR MEANS PREFERRED. THE STORMS SHOULD BE WINDING DOWN FROM NORTHWEST TO SOUTHEAST LATE TONIGHT AND WEDNESDAY MORNING AS THE COLD FRONT DIES OUT. HOWEVER...ANOTHER FRONT MOVING IN FROM THE NORTH AND UPPER WAVE MOVING ACROSS THE LOWER GREAT LAKES COULD SPARK A FEW MORE STORMS WEDNESDAY AFTERNOON. THEN...HIGH PRESSURE SHOULD ALLOW FOR DRY CONDITIONS ON WEDNESDAY NIGHT. BUT...THUNDERSTORM CHANCES WILL SPREAD NORTHEAST BACK ACROSS THE AREA THURSDAY AND THURSDAY NIGHT AS THE SECOND FRONT LIFTS BACK NORTHEAST IN RESPONSE TO UPPER RIDGING. SIMILAR 00Z MOS...NEAR NORMAL TEMPERATURES IN THE 80S LOOK GOOD FOR AFTERNOON HIGHS. .LONG TERM /FRIDAY THROUGH MONDAY NIGHT/ ISSUED AT 422 AM EDT TUE JUN 24 2014 UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO THE LONG TERM PERIOD. DESPITE RIDGING ALOFT...A WARM FRONT WILL WORK ITS WAY NORTHWARD ACROSS CENTRAL INDIANA ON FRIDAY AND SATURDAY...BEING A POSSIBLE SOURCE FOR SOME DIURNAL CONVECTION. SUNDAY...THE UPPER RIDGE WILL BREAK DOWN A BIT AS AN UPPER LEVEL SHORT WAVE PASSES OVER THE AREA...CONTRIBUTING TO FURTHER SHOWER/THUNDERSTORM DEVELOPMENT. FOR NOW...LATEST INITIALIZATION COVERS THE FORECAST PERIOD WELL WITH CHANCE AND SLIGHT CHANCE POPS...WILL NOT DIVERT AT THIS TIME DUE TO SO MUCH INCONSISTENCY IN THE PATTERN OVER THE LAST WEEK. TEMPS...HIGHS WILL START OFF CLOSE TO NORMAL WITH READINGS IN THE MID 80S...AND THEN SOAR BACK INTO THE UPPER 80S/LOW 90S BY THE SECOND HALF OF THE EXTENDED PERIOD. && .LONG TERM /FRIDAY THROUGH MONDAY NIGHT/ ISSUED AT 422 AM EDT TUE JUN 24 2014 UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO THE LONG TERM PERIOD. DESPITE RIDGING ALOFT...A WARM FRONT WILL WORK ITS WAY NORTHWARD ACROSS CENTRAL INDIANA ON FRIDAY AND SATURDAY...BEING A POSSIBLE SOURCE FOR SOME DIURNAL CONVECTION. SUNDAY...THE UPPER RIDGE WILL BREAK DOWN A BIT AS AN UPPER LEVEL SHORT WAVE PASSES OVER THE AREA...CONTRIBUTING TO FURTHER SHOWER/THUNDERSTORM DEVELOPMENT. FOR NOW...LATEST INITIALIZATION COVERS THE FORECAST PERIOD WELL WITH CHANCE AND SLIGHT CHANCE POPS...WILL NOT DIVERT AT THIS TIME DUE TO SO MUCH INCONSISTENCY IN THE PATTERN OVER THE LAST WEEK. TEMPS...HIGHS WILL START OFF CLOSE TO NORMAL WITH READINGS IN THE MID 80S...AND THEN SOAR BACK INTO THE UPPER 80S/LOW 90S BY THE SECOND HALF OF THE EXTENDED PERIOD. && .AVIATION /DISCUSSION FOR 241800Z TAF ISSUANCE/... ISSUED AT 126 PM EDT TUE JUN 24 2014 WIDESPREAD MVFR CEILINGS THIS AFTERNOON. IFR AND LOWER CONDITIONS POSSIBLE LATE TONIGHT WITH IMPROVEMENT BY LATE WEDNESDAY MORNING. WEAK FRONTAL BOUNDARY SLOWLY MOVING ACROSS THE WESTERN FORECAST AREA EARLY THIS AFTERNOON. MOST CONCENTRATED AREA OF RAINFALL LOCATED TO THE SOUTHWEST OF KIND IN THE VICINITY OF A MID LEVEL VORT. THIS FEATURE WILL SLOWLY TRACK EAST WITH THE SURFACE FRONT THROUGH THE REMAINDER OF THE AFTERNOON...WITH ADDITIONAL CONVECTION DEVELOPING OUT AHEAD OF THE FRONT. KBMG AND KIND WILL BE SPECIFICALLY IMPACTED WITH POTENTIAL FOR IFR AND LOWER RESTRICTIONS WITHIN HEAVIER SHOWERS/STORMS. LESSER IMPACTS AT BOTH KHUF AND KLAF ON THE BACK SIDE OF THE PRECIP SHIELD WITH MORE WIDESPREAD RAIN CHANCES ENDING AT BOTH SITES AFTER 20Z. WILL MAINTAIN A VCSH MENTION THROUGH MID EVENING TO ACCOUNT FOR ANY ADDITIONAL ISOLATED CONVECTION THAT CAN DEVELOP BEHIND THE MAIN AREA OF RAIN. WINDS WILL SHIFT TO W/NW WITH THE FRONTAL PASSAGE BY THIS EVENING. CEILINGS AND VISIBILITY RESTRICTIONS WILL BECOME THE MAIN FOCUS AS THE NIGHT PROGRESSES WITH PRECIP AND DEEPER MOISTURE SHIFTING AWAY TO THE EAST. MODEL SOUNDINGS INDICATE BOTH KBMG AND KIND LIKELY TO BE IMPACTED MORE BY LOW STRATUS ON THE BACK SIDE OF THE MOISTURE PLUME WHILE FOG CONCERNS WILL BE THE GREATER CONCERN AT KLAF WITH A COMBINATION OF THE TWO AT KHUF. COULD SEE VISIBILITIES UNDER 1SM AT KLAF WITH PREDOMINANT 3-4SM AT THE OTHER TERMINALS. WEAK HIGH PRESSURE BUILDS IN WEDNESDAY WITH REMNANT STRATUS/FOG BURNING OFF BY MID MORNING. NORTHWEST WINDS AT 5-10KTS EXPECTED. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MK NEAR TERM...MK/CP SHORT TERM...MK LONG TERM...TDUD AVIATION...RYAN VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 24, 4:40 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 440 AM EDT TUE JUN 24 2014 INZ021-028>031-035>049-051>057-060>065-067>072-251000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 440 AM EDT TUE JUN 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: WIDESPREAD THUNDERSTORMS WILL SPREAD ACROSS CENTRAL INDIANA TODAY AS A WEAK COLD FRONT DROPS SLOWLY SOUTHEAST TO NEAR THE OHIO RIVER THIS EVENING. SOME OF THE STORMS COULD PRODUCE HEAVY RAIN AND LOCALIZED FLOODING. MEANWHILE...ISOLATED WIND DAMAGE IS ALSO POSSIBLE MAINLY THIS AFTERNOON AND EARLY EVENING. HAZARDS: DANGEROUS LIGHTNING...HEAVY RAINFALL...LOCALIZED FLOODING...ISOLATED WIND DAMAGE. TIMING: DANGEROUS LIGHTING...HEAVY RAINFALL AND LOCALIZED FLOODING TODAY AND THIS EVENING. ISOLATED WIND DAMAGE THIS AFTERNOON AND EARLY EVENING. DISCUSSION: WIDESPREAD THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS CENTRAL INDIANA TODAY AS A WEAK COLD FRONT DROPS SLOWLY SOUTHEAST ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE THROUGH MOST OF THE TIME THROUGH EARLY NEXT WEEK. ISOLATED SEVERE STORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. IT IS TOO DIFFICULT TO TELL IF SEVERE STORMS WILL BE POSSIBLE BEYOND THAT. HOWEVER...DEADLY CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN AND GUSTY WINDS ARE THREATS WITH ANY THUNDERSTORM. DISCUSSION: A WARM FRONT...UPPER LEVEL WAVES AND A WARM...MOIST AND UNSTABLE ATMOSPHERE WILL RESULT IN THUNDERSTORM CHANCES MOST OF THE TIME THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BUT NOT LIKELY THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
In the hours before
Special weather statement, Jun 24, 1:02 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 102 PM EDT TUE JUN 24 2014 INZ045-053-054-241745- MORGAN-OWEN-PUTNAM- 102 PM EDT TUE JUN 24 2014 AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTH OF SPENCER...OR 21 MILES NORTHWEST OF BLOOMINGTON...AND MOVING NORTHEAST AT 25 MPH. GUSTY WINDS TO 40 MPH MAY CAUSE SMALL TO BLOW AROUND AND SMALL TREE LIMBS TO BREAK. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEAVY DOWNPOURS WILL ALSO LIMIT VISIBILITY FOR DRIVERS AND CAUSE BRIEF PONDING OF WATER ON ROADS. DRT
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
5.5 hours before the tornado, 183 km from the path. June 24, 2014.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 771 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Greencastle (4I7), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 38 km away, was scanning. The volume nearest the touchdown began at 17:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of June 24, 2014
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.